West Virginia, 2003Hail and Damaging Winds in West Virginia, July 7, 2003
July 7, 2003 · NWS RLX · 4 events in 3 counties and zones
2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 5:37 PM EST, 26 minutes earlier.
Area forecast discussion, Jul 7, 5:37 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT MON JUL 7 2003
*******************************************************************
637 PM EDT MON JUL 7 2003
...UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH #668 FOR OHIO COUNTIES
ACROSS THE CWA...
OTHERWISE NO CHANGES.
.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 01Z FOR
WVZ009>011-019>020-032-040.
KY...NONE.
VA...NONE.
OH...NONE.
.END/ KF
*******************************************************************
320 PM EDT MON JUL 7 2003
...SEVERE THUNDERSTORM WATCH #668 UNTIL 01Z FOR NORTHWESTERN CWA...
...TONIGHT AND TOMORROW...
FEW CHANGES NEEDED FOR THE SHORT TERM FORECAST. DUE TO ALL THE
CLOUD COVER THIS AFTERNOON...TEMPERATURES HAVE BEEN SLOW TO RISE TO
THE EXPECTED MAX TEMPERATURES. QUICK MOVING AREA OF THUNDERSTORMS
SWEEPING THROUGH NORTHERN OHIO...WITH THUNDERSTORM WATCH REMAINING
ACROSS THAT REGION (JUST TO OUR NORTH) THROUGH 6 PM. THIS
AFTERNOON...ONLY A FEW LIGHT SHOWERS ACROSS THE WESTERN FRINGE OF
THE CWA. WILL CONTINUE TO KEEP AN EYE TO THE NORTH AND WEST.
...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
COLD FRONT IS EXPECTED TO SLOWLY PUSH SOUTH TOWARD THE AREA AND THEN
BECOME STATIONARY JUST TO OUR NORTH. AS A RESULT...WILL LEAVE
SHOWERS AND THUNDERSTORMS IN THE FORECAST. HAVE BUMPED POPS UP
WEDNESDAY/WEDNESDAY NIGHT INTO HIGH CHANCES AS BOTH ETA/GFS INDICATE
SUBSTANTIAL RAINFALL ACROSS THE REGION DURING THESE PERIODS.
LOW PRESSURE MOVES NORTHEAST FROM MID-MISSISSIPI VALLEY INTO EASTERN
CANADA THURSDAY NIGHT. AS IT DOES...THE STATIONARY FRONT WILL MOVE
NORTH AWAY FROM THE REGION. GFS THEN PUSHES COLD FRONT THROUGH THE
REGION BETWEEN 06 UTC AND 12 UTC THURSDAY NIGHT.
...FRIDAY THROUGH MONDAY...
THE FORECAST IS NOT IN BAD SHAPE WITH HIGH PRESSURE BUILDING INTO
THE REGION AS THE FRONT EXITS FROM THE EAST. WILL CONTINUE CHANCE
POPS ALONG EASTERN SECTIONS OF THE FORECAST AREA. CONTINUE DRY
FORECAST FOR THE WEEKEND AS A HIGH PRESSURE SYSTEM DOMINATE OUR
WEATHER. A COLD FRONT APPROACHES THE AREA ON MONDAY WITH INCREASE
IN LOW LEVEL MOISTURE AND WITH A INCREASE IN POPS WITH SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL USE A BLEND OF THE MAVS/FWCS
THROUGH THE PERIOD.
.END/ KF/JSH/ELW
*******************************************************************
1015 AM EDT MON JUL 7 2003
...MORNING UPDATE DISCUSSION...
WILL UPDATE TO TWEAK POPS IN GRIDS...AND MAKE ONLY SLIGHT CHANGE TO
ZONE FORECAST. RADAR SCOPE LOOKING FAIRLY DRY. WILL CONTINUE TO
WATCH SHOWERS AND AND A FEW THUNDERSTORMS TO THE WEST.
.END/ KF
*******************************************************************
414 AM EDT MON JUL 7 2003
TODAY TIL TUESDAY...
COMPLEX HEADED TOWARD CWA AT THIS TIME. IT WEAKENED BUT NEW LINE OF
STRONG STORMS FORMED IN MOISTURE RICH UNSTABLE AIR ALONG OUTFLOW
BOUNDARY. THESE STORMS ARE BEGINNING TO WEAKEN TOO...THOUGH. WHAT
REMAINS OF THIS COMPLEX WILL LIKELY TRAVERSE WESTERN AND SOUTHERN
ZONES NEXT FEW HOURS. OUTFLOW BOUNDARIES LEFT BEHIND UNDER WEAK
UPPER SHORT TRAVERSING AREA THROUGH EARLY AFTERNOON HOURS WILL
DICTATE NEW TSRA FORMATION THIS TIME FRAME. WILL HAVE TO MONITOR
RAINFALL PATTERNS CAREFULLY AS SMALL PORTIONS OF CWA HAVE NOW
GOTTEN WET. OPTED AGAINST FFA AT THIS TIME DUE TO MOSTLY SCATTERED
NATURE OF THESE STORMS.
TONIGHT MAY ACTUALLY BE A BIT QUIETER AS HEIGHTS RISE IN WAKE OF
EXITING SHORT. STILL OPTED FOR AT LEAST SLIGHT CHANCE WITH JUICY
AIR MASS AND MESO DOMINATED PATTERN. WILL NOT TAKE MUCH OF RIGHT
TURN WITH COMPLEXES JUST TO THE NORTH. TUESDAY LOOKS LIKE MAINLY
AN AFTERNOON TSRA TYPE DAY IN ABSENCE OF PREDICTABLE FORCING
MECHANISM.
TEMPERATURES MAINLY A FUNCTION OF CLOUDS / RAIN AND NOT FAR FROM
GUIDANCE. MADE ADJUSTMENTS TO MORNING POPS OTHERWISE CLOSE TO
GUIDANCE ALBEIT CLOSER TO LOWER MAV TONIGHT AND LOWER FWC TUESDAY.
TUES NGT -->
ANOTHER FCST WHICH HINGES ON MCS AND BOUNDARIES LFT OVR FM DAYTIME
TSTMS. GFS AND ETA DROP CLDFRNT S FM SRN GRTLKS TUES NGT WITH IT
REACHING I-70 CORRIDOR BY 12Z WED. ETA PLAYS MORE SW--> NE
ORIENTATION WHILE GFS OPTS FOR W --> E. TUFF TO SPLIT HAIRS IN A
FAST FLO ENV WHEN MCS DVLPMNT DRIVES POPS OPPOSED TO SYNOPTIC
FEATURES. SO HV PLAYED CHC ANGLE FOR THE PD...THINK MOST
SUSCEPTIBLE PLACES ARE ACR CNTRL CWA...AS THE CASE HAS BEEN CONV
FIRING UP 100-200 MILES S OF BNDRY. THERMODYNAMIC PROFILE FAVORABLE
FOR HI PRECIP STORMS WITH PRECIP H20 ABV 1.8 INCHES AND WND FLO ARND
20KTS.
FURTHER DWN THE ROAD...GFS ENSEMBLES CONSISTENT BRINGING FROPA LT
THUR NGT. BUT B4 THAT....SFC WV RIDS ALNG STALLED OUT FRNT ACR I-70
WED NGT...WHICH CUD SPELL ANOTHER BOUT OF HVY RA. HV BUMPED POPS UP
GVN 4 CONSECUTIVE RUNS OF THIS TIMING...ALSO INC SKY GRIDS FOR WED
NGT THRU THUR NGT. FUTURE SHIFTS WL CONSIDER LKLY NMBRS FOR FINAL
FROPA THUR NGT.
DROPPED HIGHS WED A TOUCH AS BKN-OVC CONDS XPCTD AND SFC WV
PASSING. ALSO NUDGED TEMPS DWN A FEW NOTCHES FRI BHND FRNT WITH H8
TEMP FALLS OF 5C...WHICH CORRELATES TO A CAT BLO PVS DAY.
TRM/29
*******************************************************************
Hazardous weather outlook, Jul 7, 4:33 AM EST, 13 hours 30 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-071500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT MON JUL 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WIND
AND HEAVY RAINFALL.
ANY THUNDERSTORMS THAT MOVE OVER AN AREA THAT HAS ALREADY
EXPERIENCED HEAVY RAINFALL OVER THE PAST 24 HOURS...COULD PRODUCE
LOCALLY EXCESSIVE RAINFALL.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OHIO...AND
NORTHWESTERN PORTIONS OF WEST VIRGINIA TUESDAY AND TUESDAY NIGHT.
THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL.
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY...AS A
COLD FRONT SLOWLY WORKS TOWARD AND EVENTUALLY THROUGH THE AREA.
SEVERE WEATHER IS POSSIBLE EITHER DAY...AND THE INCREASING AREA
COVERAGE WILL INCREASE THE CHANCE FOR EXCESSIVE RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
.END / TRM
In the hours before
Special weather statement, Jul 7, 5:02 PM EST, 1 hour 1 minute before
OHZ085-072215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT MON JUL 7 2003
AT 602 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...6 MILES NORTHWEST OF FORKED RUN STATE FOREST...MOVING
EAST AT 20 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORKED RUN STATE
FOREST.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
JSH
Special weather statement, Jul 7, 5:16 PM EST, 47 minutes before
WVZ009>011-016>020-029-031-072245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT MON JUL 7 2003
AT 616 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS EXTENDING FROM 6 MILES SOUTHEAST OF NEW
MARTINSVILLE TO 9 MILES WEST OF HARRISVILLE TO 16 MILES SOUTH OF
PARKERSBURG...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELIZABETH...
GRANTSVILLE...HARRISVILLE....NORTH BEND STATE PARK...PENNSBORO AND
WEST UNION.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
JSH
Special weather statement, Jul 7, 5:25 PM EST, 38 minutes before
OHZ066-067-075-076-083>085-WV009>011-019-020-031-032-040-072330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT MON JUL 7 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
SEVERE THUNDERSTORM WATCH 668 THAT WAS IN EFFECT UNTIL 9 PM EDT HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN OHIO...
PERRY...MORGAN...WASHINGTON...ATHENS...VINTON...MEIGS AND
JACKSON.
SEVERE THUNDERSTORM WATCH 668 REMAINS IN EFFECT FUNDER 9 PM EDT FOR
THE FOLLOWING COUNTIES IN WEST VIRGINIA...
WOOD...PLEASANTS...TYLER...RITCHIE...DODDRIDGE...HARRISON...TYLER
AND BARBOUR.
A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST ACROSS
PORTIONS OF NORTHERN WEST VIRGINIA. THESE STORMS HAVE PUSHED WELL
EAST OF SOUTHEAST OHIO AND THEREFORE THE SEVERE THUNDERSTORM WATCH
HAS BEEN CANCELLED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
JSH
Special weather statement, Jul 7, 5:25 PM EST, 38 minutes before
OHZ066-067-075-076-083>085-WV009>011-019-020-031-032-040-072330-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT MON JUL 7 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
SEVERE THUNDERSTORM WATCH 668 THAT WAS IN EFFECT UNTIL 9 PM EDT HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN OHIO...
PERRY...MORGAN...WASHINGTON...ATHENS...VINTON...MEIGS AND
JACKSON.
SEVERE THUNDERSTORM WATCH 668 REMAINS IN EFFECT UNTIL 9 PM EDT FOR
THE FOLLOWING COUNTIES IN WEST VIRGINIA...
WOOD...PLEASANTS...TYLER...RITCHIE...DODDRIDGE...HARRISON...TYLER
AND BARBOUR.
A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST ACROSS
PORTIONS OF NORTHERN WEST VIRGINIA. THESE STORMS HAVE PUSHED WELL
EAST OF SOUTHEAST OHIO AND THEREFORE THE SEVERE THUNDERSTORM WATCH
HAS BEEN CANCELLED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
JSH
Special weather statement, Jul 7, 5:34 PM EST, 29 minutes before
WVZ008-016>020-028>032-039-040-080030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
634 PM EDT MON JUL 7 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS DODDRIDGE...RITCHIE...WIRT
AND JACKSON COUNTIES FROM WEST TO EAST. THIS LINE WILL MOVE INTO
HARRISON...LEWIS...TAYLOR..GILMER...CALHOUN AND ROANE COUNTIES AROUND 06:45 TO
07:00 PM. THESE STORMS HAVE HAD A HISTORY OF STRONG GUSTY WINDS...SMALL HAIL
AND HEAVY DOWNPOURS.
BE PREPARED FOR PONDING OF WATER ON ROADWAYS AND GUSTY WINDS...ESPECIALLY FOR
HIGH PROFILE VEHICLES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER DEVELOPMENTS.
JS
Special weather statement, Jul 7, 6:01 PM EST, 2 minutes before
OHZ066-067-075-076-083>085-WV009>011-019-020-031-032-040-072330-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT MON JUL 7 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
SEVERE THUNDERSTORM WATCH 668 THAT WAS IN EFFECT UNTIL 9 PM EDT HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN OHIO...
PERRY...MORGAN...WASHINGTON...ATHENS...VINTON...MEIGS AND
JACKSON.
SEVERE THUNDERSTORM WATCH 668 REMAINS IN EFFECT UNTIL 9 PM EDT FOR
THE FOLLOWING COUNTIES IN WEST VIRGINIA...
WOOD...PLEASANTS...TYLER...RITCHIE...DODDRIDGE...HARRISON...TYLER
AND BARBOUR.
A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST ACROSS
PORTIONS OF NORTHERN WEST VIRGINIA. THESE STORMS HAVE PUSHED WELL
EAST OF SOUTHEAST OHIO AND THEREFORE THE SEVERE THUNDERSTORM WATCH
HAS BEEN CANCELLED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
JSH
Thunderstorm Wind, Roane
- When
- July 7, 6:03 PM EST
- Where
- Roane County, Spencer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.800, -81.350
Trees and power lines were knocked down in scattered locations about the town.
Hail, Fayette
- When
- July 7, 8:14 PM EST
- Where
- Fayette County, Ansted
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.133, -81.100
Thunderstorm Wind, Clay
- When
- July 7, 8:17 PM EST
- Where
- Clay County, Clay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.467, -81.083
Several trees were blown down.
Hail, Fayette
- When
- July 7, 8:17 PM EST
- Where
- Fayette County, Lansing
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.067, -81.067
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 7, 20031 death · 1 event
- Tornado and Flash Flood in Ohio, July 7 to 8, 2003$1.1 million · F0 · 51 events
- Hail in Iowa, July 7, 2003$1.9 million · 4.5 in hail · 37 events
- Flash Flooding and Flooding in Ohio, July 7, 2003$2.2 million · 58 kt wind · 32 events
- Hail and Damaging Winds in Illinois, July 7, 2003$2.5 million · 61 kt wind · 10 events
- Flash Flooding and Hail in Indiana, July 7 to 8, 2003$1.0 million · 58 kt wind · 23 events
- Hail and Damaging Winds in Iowa, July 7, 2003$1.1 million · 1 in hail · 12 events
- Flood in Ohio, July 7 to 13, 2003$750,000 · 1 event
- Damaging Winds in Nebraska, July 7, 2003$304,000 · 91 kt wind · 16 events
- Lightning Strike in Minnesota, July 7, 2003$250,000 · 1 event
- Hail and Damaging Wind in Iowa, July 7, 2003$141,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Illinois, July 7, 2003$95,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375475, 5375477, 5375476, 5375478.